Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On foliations with Morse singularities

Authors: César Camacho and Bruno Scardua
Journal: Proc. Amer. Math. Soc. 136 (2008), 4065-4073
MSC (2000): Primary 57R30, 58E05; Secondary 57R70, 57R45
Published electronically: June 9, 2008
MathSciNet review: 2425748
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study codimension one smooth foliations with Morse type singularities on closed manifolds. We obtain a description of the manifold if there are more centers than saddles. This result relies on and extends previous results of Reeb for foliations having only centers, results of Wagneur for foliations with Morse singularities and results of Eells and Kuiper for manifolds admitting Morse functions with three singularities.

References [Enhancements On Off] (What's this?)

  • César Camacho and Alcides Lins Neto, Geometric theory of foliations, Birkhäuser Boston, Inc., Boston, MA, 1985. Translated from the Portuguese by Sue E. Goodman. MR 824240
  • César Camacho and Bruno Azevedo Scárdua, On codimension one foliations with Morse singularities on three-manifolds, Topology Appl. 154 (2007), no. 6, 1032–1040. MR 2298620, DOI
  • James Eells Jr. and Nicolaas H. Kuiper, Manifolds which are like projective planes, Inst. Hautes Études Sci. Publ. Math. 14 (1962), 5–46. MR 145544
  • James Eells Jr. and Nicolaas H. Kuiper, Closed manifolds which admit nondegenerate functions with three critical points, Nederl. Akad. Wetensch. Proc. Ser. A 64 = Indag. Math. 23 (1961), 411–417. MR 0139176
  • Claude Godbillon, Feuilletages, Progress in Mathematics, vol. 98, Birkhäuser Verlag, Basel, 1991 (French). Études géométriques. [Geometric studies]; With a preface by G. Reeb. MR 1120547
  • J. Milnor, Morse theory, Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. Based on lecture notes by M. Spivak and R. Wells. MR 0163331
  • Georges Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], No. 1183, Hermann & Cie., Paris, 1952 (French). Publ. Inst. Math. Univ. Strasbourg 11, pp. 5–89, 155–156. MR 0055692
  • Georges Reeb, Sur les points singuliers d’une forme de Pfaff complètement intégrable ou d’une fonction numérique, C. R. Acad. Sci. Paris 222 (1946), 847–849 (French). MR 15613
  • E. Wagneur, Formes de Pfaff à singularités non dégénérées, Ann. Inst. Fourier (Grenoble) 28 (1978), no. 3, xi, 165–176 (French, with English summary). MR 511820

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57R30, 58E05, 57R70, 57R45

Retrieve articles in all journals with MSC (2000): 57R30, 58E05, 57R70, 57R45

Additional Information

César Camacho
Affiliation: IMPA-Estrada D. Castorina, 110, Jardim Botânico, Rio de Janeiro - RJ, 22460-320 Brazil

Bruno Scardua
Affiliation: Instituto de Matemática, Universidade Federal do Rio de Janeiro, Caixa Postal 68530, Rio de Janeiro-RJ, 21945-970 Brazil

Keywords: Foliation, Morse singularity, holonomy.
Received by editor(s): September 11, 2007
Received by editor(s) in revised form: October 4, 2007
Published electronically: June 9, 2008
Additional Notes: The second author is supported by the ICTP Associateship program.
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.